Missouri, 2007

Flash Flooding and Flood in Missouri, May 3, 2007

May 3, 2007 · NWS SGF · 3 events in 3 counties and zones

Flooding occurred across sections of the Missouri Ozarks. Thunderstorms containing heavy rainfall persisted in several areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Flooding occurred across sections of the Missouri Ozarks. Thunderstorms containing heavy rainfall persisted in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 10:45 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 3, 10:45 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT THU MAY 3 2007

.UPDATE...
SHOWERS AND ISOLATED THUNDERSTORMS WERE AGAIN ON THE INCREASE AT
MIDDAY WITHIN DIFFLUENT REGION AHEAD OF AN UPPER LOW CENTERED OVER
THE RED RIVER VALLEY. HEAVIEST RAINFALL THIS MORNING HAS BEEN
FOCUSED ACROSS SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS. GIVEN
THE HEAVY RAINFALL OVERNIGHT...THE FLOOD WATCH WAS BEEN EXPANDED TO
COVER SOUTH CENTRAL MISSOURI. EXPECT THE CONVERGE OF SHOWERS TO
CONTINUE TO INCREASE INTO THE AFTERNOON AS THE UPPER LOW TRACKS VERY
SLOWLY NORTHEAST. EVEN MODEST SURFACE HEATING SHOULD QUICKLY LEAD TO
CONVECTIVE DEVELOPMENT. THE DEVELOPMENT OF THUNDERSTORMS WILL HIGHLY
DEPENDENT ON THE EXTENT OF SURFACE HEATING AND RESULTING SURFACE
BASED INSTABILITY. HEAVY RAINFALL AND LOCALIZED FLOODING WILL REMAIN
THE PRIMARY HAZARD.

FOSTER

&&

.DISCUSSION...

MAIN CONCERN REMAINS THE POTENTIAL FOR EXCESSIVE RAINFALL THROUGH
TONIGHT.

06Z WATER VAPOR IMAGERY SHOWS THE SLOW MOVING UPPER LEVEL LOW THAT
HAS AFFECTED US FOR A COUPLE OF DAYS IS LOCATED OVER WEST CENTRAL MO
NNE OF KJLN. THE NEXT UPSTREAM UPPER SYSTEM HAS NOW MOVED EAST TO
THE TX PANHANDLE. ORGANIZED CONVECTION HAS DEVELOPED SOUTH OF THIS
SOUTHERN PLAINS LOW WHERE MIDLEVEL FLOW AND RESULTANT SHEAR IS
STRONGER.

NEAR TERM PROGS LIFT THE VORT NOW OVER THE CWFA NORTH
TODAY...HOWEVER ALREADY SEEING ANOTHER SHORTWAVE IN PROFILER AND
AIRCRAFT DATA OVER THE RED RIVER VLY MOVING INTO SE OK. MAY BE
CONVECTIVELY INDUCED. FEEL WE WILL PROBABLY SEE ANOTHER ROUND OF
FAIRLY WIDESPREAD SHOWERS/EMBEDDED TSTMS TODAY...MAINLY IN THE
AFTERNOON AS THIS IMPULSE MOVES NORTHEAST INTO THE OZARKS. WHILE
CLOUDS WILL BE ABUNDANT...WE MAY HAVE A SLIGHTLY BETTER OPPORTUNITY
TO SEE SOME AREAS OF HIGHER INSTABILITY WITH DIURNAL HEATING TODAY
VERSUS WED. EITHER WAY...CONVECTION SHOULD STILL BE FAIRLY
EFFICIENT...AND WE HAVE SEEN SOME FAIRLY DECENT RAINFALL RATES FROM
FAIRLY INCONSPICUOUS LOOK RADAR REFLECTIVITY RETURNS OVER THE LAST
COUPLE OF DAYS. WHILE THERE IS NOT AN OVERALL GOOD FEELING AS TO
WHAT AREAS WILL SEE HEAVIER RAIN TODAY...THE GROUND IS MOST
SATURATED OVER WEST CENTRAL AND CENTRAL MO WHERE RECENT RAIN HAS
BEEN THE HEAVIEST. FLASH FLOOD GUIDANCE IS LESS THAN AN INCH PER
HOUR OVER CNTRL MO. AM INCLINED TO EXTEND THE FLOOD WATCH IN THAT
AREA FOR TODAY...ALTHOUGH I MAY TRIM SOME COUNTIES OFF THE WATCH
OVER SW MO USING THE SAME REASONING. USING THE PROGGED 850MB
MOISTURE TRANSPORT VECTORS AS A GUIDE...IT WOULD SEEM THAT THE
BETTER CHANCES FOR RAIN WILL BE OVER THE EASTERN 2/3RDS OF THE CWFA
THIS AFTERNOON.

THE NEXT UPPER LOW NOW OVER THE SOUTHERN PLAINS LOW WILL MOVE ENE...
WITH AN UPPER SHEAR AXIS MOVING NORTHEAST THROUGH THE REGION ON
FRIDAY. ONCE THIS CLEARS THE AREA...RAIN CHANCES SHOULD DECREASE FOR
AWHILE. HAVE HIGH END CHANCE POPS FOR THE EASTERN CWFA FRIDAY AND
EXPECT TO SEE MORE SUNSHINE AND WARMER TEMPERATURES...ESPECIALLY
OVER THE WESTERN CWFA. POTENTIALLY...THERE MAY BE ENOUGH INSTABILITY
FOR A LOW END SEVERE TSTM THREAT FRIDAY...WOULD IMAGINE MAINLY FOR
PULSE TYPE CONVECTION.

BLOCKING PATTERN SETS UP AS A STRONG CUT OFF DEVELOPS OVER THE
ROCKIES...AND A RATHER STRONG RIDGE DEVELOPS ROUGHLY ALONG THE MS
VLY OVER THE WEEKEND. THE ECMWF REMAINS FAIRLY CONSISTENT IN HOLDING
BACK THE UPPER SYSTEM OVER THE ROCKIES INTO EARLY NEXT WEEK...A BIT
MORE SO THAN THE GFS. WILL STAY THE COURSE WITH A FAIRLY DRY
FORECAST THROUGH THE WEEKEND WITH WARM TEMPERATURES. ACTIVE WEATHER
OVER HIGH PLAINS WILL EVENTUALLY MOVE EAST AS THE UPPER SYSTEM
EJECTS EAST DURING THE MIDWEEK PERIOD...AGAIN WITH THE ECMWF SLOWER
THAN THE GFS. DSA

&&

.AVIATION...
WIDESPREAD MVFR CEILINGS AROUND 2500 FEET AND NUMEROUS SHOWERS WILL
IMPACT THE SPRINGFIELD AND JOPLIN TERMINALS THIS AFTERNOON AND
EVENING. CEILINGS AND VISIBILITIES WILL LOWER IN THE SHOWERS WHERE
BRIEF IFR CONDITIONS WILL BE POSSIBLE. SHOWER COVERAGE IS THEN
EXPECTED TO DECREASE TONIGHT. ALTHOUGH SOME BREAKS MAY DEVELOP IN
THE CLOUDS...MVFR CEILINGS WILL PREVAIL. VISIBILITIES WILL LIKELY
LOWER INTO THE MVFR CATEGORY AS WELL. IF ANY SIGNIFICANT BREAKS IN
THE CLOUDS DEVELOP...FOG COULD DEVELOP.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH 7 PM FOR CENTRAL AND SOUTH CENTRAL MISSOURI
NORTH AND EAST OF A LINE FROM JOPLIN...TO LEBANON...TO WEST PLAINS.
KS...FLOOD WATCH THROUGH 7 PM FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, May 3, 12:00 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 3 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS.

  DISCUSSION:

  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
  TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. DUE TO THE VERY MOIST
  AIRMASS IN PLACE THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL
  WHICH COULD LEAD TO SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON. WHILE THE
  OVERALL CHANCES FOR THUNDERSTORMS WILL BE RELATIVELY LOW
  FRIDAY...THE STRONGER INSTABILITY AND WINDS ALOFT WOULD LIKELY
  ALLOW FOR ANY STORM THAT DO DEVELOP TO PRODUCE LARGE HAIL AND
  LOCALIZED DAMAGING WINDS.

  THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN AS EARLY AS MONDAY...BUT
  MORE SO ON TUESDAY AND WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, May 3, 6:29 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 AM CDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLOOD            ELDON                   38.35N 92.58W
05/02/2007                   MILLER             MO   LAW ENFORCEMENT

            CAT ROCK ROAD NEAR HIGHWAY 54 SOUTH OF ELDON STILL CLOSED
            DUE TO FLOODING.

&&

DSA
Local storm report, May 3, 10:12 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 AM CDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            FAULKNER                37.10N 95.01W
05/03/2007                   CHEROKEE           KS   EMERGENCY MNGR

            STREAM LEVELS WERE RISING AND WATER WAS PONDING IN FIELDS
            AND DITCHES. A FEW LOW LYING COUNTY ROADS WERE COVERED BY
            A COUPLE OF INCHES OF WATER.

&&

AFOSTER

The radar

The Springfield radar (KSGF), 187 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Oregon

When
May 3, 12:15 PM CST to 5:00 PM CST
Where
Oregon County, Alton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.700, -91.400

Heavy rain caused flooding over several low water crossings east of Alton.

Flood, Vernon

When
May 3, 12:45 PM CST to 4:00 PM CST
Where
Vernon County, Nevada
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.830, -94.370

Flooding continued due to persistent rainfall.

Flash Flood, Shannon

When
May 3, 2:29 PM CST to 6:00 PM CST
Where
Shannon County, Winona
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.020, -91.330

Excessive rainfall caused two low water crossings to become impassable near the community of Winona. One low water crossing was located near the baseball field, and the other was located just outside of Winona city limits.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31052, 31054, 31053.